Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, March 26, 2016

March 26, 2016 · NWS OUN · 3 events in 2 counties and zones

A few severe storms formed over southwest Oklahoma and western north Texas after midnight on the 27th as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few severe storms formed over southwest Oklahoma and western north Texas after midnight on the 27th as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 26, 8:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 26, 8:28 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SAT MAR 26 2016

.DISCUSSION...
APPEARS PART OF NORTHWEST OKLAHOMA WILL SEE MAINLY A WET SNOW
AFTER 1-2 AM. OVERALL IMPACT SHOULD BE REDUCED VISIBILITY WITH
SNOW ACCUMULATIONS CONFINED TO GRASSY AREAS. RAIN MAY ALSO CHANGE
TO SNOW AS FAR EAST AS ENID AND PONCA CITY PER RAP SOUNDINGS. MAIN
AREA OF PRECIPITATION SHOULD MOVE INTO FAR WESTERN OKLAHOMA
BETWEEN 10-11 PM. A FEW STRONG TO SEVERE STORMS WILL LIKELY FORM
OVER SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT SAT MAR 26 2016/

DISCUSSION...
PRECIPITATION CHANCES AND STRONG TO SEVERE STORM POTENTIAL
TONIGHT ARE THE MAIN CONCERNS.

TONIGHT...MOISTURE AND LIFT WILL INCREASE ACROSS THE ENTIRE AREA
AHEAD OF THE MID/UPPER LEVEL DISTURBANCE CURRENTLY OVER COLORADO.
SHOWERS AND PERHAPS THUNDERSTORMS WILL MOVE INTO WESTERN OKLAHOMA
SOMETIME IN THE 9 PM TO MIDNIGHT TIME FRAME. ADDITIONAL
THUNDERSTORMS MAY FORM AHEAD OF THIS ACTIVITY NEAR THE 850 MB
FRONT ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS IN THE
10 PM TO 1 AM TIME RANGE. OVERALL...INCREASED RAIN CHANCES TONIGHT
IN MANY AREAS. SOME LOCATIONS COULD GET 0.50 TO 1 INCH OF RAIN.

AS FAR AS SEVERE THUNDERSTORM POTENTIAL IS CONCERNED TONIGHT...THINK
A FEW SEVERE STORMS WITH LARGE HAIL UP TO HALF DOLLARS COULD OCCUR
OVER MAINLY THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS.
FORECAST MUCAPE IN THE 500 TO 1000 J/KG COMBINED VERY STRONG 0-6
KM SHEAR OF 45-75 KT SUPPORT MAINLY ELEVATED SUPERCELLS AND
MULTICELLS CAPABLE OF LARGE HAIL. CANNOT COMPLETELY RULE OUT A
DAMAGING WIND GUST OR TWO OF AROUND 60 MPH...ESPECIALLY SOUTHEAST
OF A WICHITA FALLS TO PURCELL TO SEMINOLE LINE WHERE SURFACE
DEWPOINTS WILL BE HIGHEST NEAR AND JUST SOUTHEAST OF A DEVELOPING
COLD FRONT. NOT EXPECTING MANY SEVERE REPORTS. APPEARS MOST...IF
NOT ALL...SEVERE STORMS SHOULD STAY SOUTH OF THE OKLAHOMA CITY
METRO AREA...WHICH SHOULD BE AFFECTED BY STORMS IN THE 2 TO 5 AM
TIME FRAME. ONGOING SPC MARGINAL RISK AREA IN THE 11 PM TO 7 AM
TIME FRAME APPEARS TO BE VERY REASONABLE.

THERE IS A CHANCE FOR RAIN TO MIX WITH OR TURN OVER TO SNOW IN
NORTHWESTERN OKLAHOMA AFTER MIDNIGHT TONIGHT. KEPT THIS MENTION
NORTH OF A CHEYENNE TO WATONGA TO PONCA CITY LINE...PER LATEST
MODEL GUIDANCE...RELYING MORE HEAVILY ON THE LATEST HRRR/RUC13
RUNS. RIGHT NOW...NOT EXPECTING ANY IMPACTS FROM ANY SNOW...BUT
COULD NOT COMPLETELY RULE OUT A DUSTING UP TO AN INCH IN
SOMEWHERE. ANY SNOW WOULD HAVE A DIFFICULT TIME ACCUMULATING DUE
TO WARM GROUND CONDITIONS.

SUNDAY...PRECIPITATION MAY LINGER BEFORE 10 AM NEAR AND EAST OF
I-35. RAPID CLEARING CAN BE EXPECTED LATE MORNING INTO EARLY
AFTERNOON. MODEL GUIDANCE HIGHS IN THE UPPER 50S TO LOWER 60S
SEEMED TO BE REASONABLE. NORTH SURFACE WINDS WILL DECREASE THROUGH
THE AFTERNOON HOURS.

SUNDAY NIGHT...CLEAR AND COLD CONDITIONS ARE FORECAST WITH A
SURFACE HIGH OVERHEAD. FREEZING OR SUBFREEZING TEMPERATURES MAY
BE POSSIBLE IN RURAL LOCATIONS...ESPECIALLY IN NORTHERN OKLAHOMA.
FOR NOW...DID NOT ISSUE A FREEZE WATCH DUE TO SOME UNCERTAINTY ON
HOW COLD IT WILL GET. WENT BELOW MODEL GUIDANCE LOWS THINKING
CALM WINDS...CLEAR SKIES...AND DRY AIR WILL ALLOW FOR EXCELLENT
RADIATIONAL COOLING.

MONDAY...SOUTHERLY SURFACE WINDS WILL FORM AND INCREASE...
ESPECIALLY IN WESTERN OKLAHOMA. DRY AND SLIGHTLY WARMER
CONDITIONS ARE FORECAST.

TUESDAY THROUGH THURSDAY...WILL MONITOR FOR VERY HIGH WILDFIRE
CONCERNS AND STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING THIS
TIME FRAME. A DRYLINE WILL LIKELY BE OVER THE SOUTHERN PLAINS WITH
HOT...DRY...AND WINDY CONDITIONS WEST OF IT...AND WARM AND HUMID
CONDITIONS EAST OF THIS LINE. POTENTIAL INSTABILITY WILL INCREASE
EAST OF THE DRYLINE...WHICH COMBINED WITH STRONG SHEAR...WOULD
FAVOR SOME SEVERE THUNDERSTORM POTENTIAL...PARTICULARLY WEDNESDAY
AND WEDNESDAY NIGHT AS A MID/UPPER TROUGH APPROACHES THE SOUTHERN
PLAINS. WILL CLOSELY MONITOR. TEMPERATURES WILL REMAIN ABOVE
AVERAGE.

FRIDAY AND NEXT SATURDAY...DRY AND COOLER WEATHER IS FORECAST...
THOUGH CONFIDENCE IS RATHER LOW.

MBS

FIRE WEATHER...
WILDFIRE POTENTIAL WILL INCREASE ACROSS THE ENTIRE AREA ON MONDAY
AND WEST OF A DRYLINE TUESDAY AND WEDNESDAY. WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS HAVE THE GREATEST CHANCES FOR CRITICAL
FIRE WEATHER CONDITIONS MONDAY THROUGH WEDNESDAY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  59  33  68 /  90  20   0   0
HOBART OK         40  61  35  68 /  60  10   0   0
WICHITA FALLS TX  45  63  36  71 /  50  10   0   0
GAGE OK           33  62  32  72 /  80  10   0   0
PONCA CITY OK     36  58  28  68 / 100  30   0   0
DURANT OK         49  59  38  68 /  20  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 26, 5:55 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT MAR 26 2016

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 PM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FROM ABOUT 11 PM
THROUGH EARLY SUNDAY MORNING ACROSS PORTIONS OF SOUTHERN OKLAHOMA
AND NORTH TEXAS. THE MARGINAL RISK IS GENERALLY SOUTH OF A LINE
FROM MANGUM TO CHICKASHA TO ADA AND DURANT. HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.WINTER WEATHER...
RAIN MAY MIX WITH OR CHANGE TO SNOW ACROSS NORTHWESTERN OKLAHOMA
AFTER MIDNIGHT.  ANY SNOW ACCUMULATIONS SHOULD BE LIMITED TO GRASSY
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FIRE WEATHER...
FIRE WEATHER WILL BE NEAR CRITICAL CONDITIONS FROM MONDAY THROUGH
THROUGH THURSDAY...WITH THE WORST CONDITIONS CURRENTLY EXPECTED
ON WEDNESDAY...WITH LOW HUMIDITY AND VERY WINDY CONDITIONS.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH
THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 26, 10:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT SAT MAR 26 2016

OKZ035>038-270515-
COMANCHE OK-TILLMAN OK-KIOWA OK-JACKSON OK-
1124 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE...
TILLMAN...SOUTH CENTRAL KIOWA AND SOUTHEASTERN JACKSON COUNTIES UNTIL
1215 AM CDT...

AT 1122 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR MANITOU TO 6 MILES SOUTHWEST OF TIPTON...MOVING NORTHEAST
AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3465 9911 3469 9866 3429 9874 3430 9909
      3439 9927 3440 9926 3441 9926 3440 9928
      3442 9929 3441 9932 3443 9934
TIME...MOT...LOC 0422Z 241DEG 33KT 3451 9894 3444 9922

30
Special weather statement, Mar 26, 10:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT SAT MAR 26 2016

OKZ036-TXZ083-270500-
JACKSON OK-HARDEMAN TX-
1125 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND CENTRAL
HARDEMAN COUNTIES UNTIL MIDNIGHT CDT...

AT 1122 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF QUANAH...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3438 9997 3451 9971 3451 9967 3453 9967
      3462 9948 3426 9949 3418 9980 3422 9999
TIME...MOT...LOC 0422Z 241DEG 33KT 3433 9980

30
Special weather statement, Mar 26, 10:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT SAT MAR 26 2016

OKZ036-037-TXZ085-270530-
TILLMAN OK-JACKSON OK-WILBARGER TX-
1158 PM CDT SAT MAR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TILLMAN...SOUTHEASTERN
JACKSON AND NORTHERN WILBARGER COUNTIES UNTIL 1230 AM CDT...

AT 1155 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ODELL...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3457 9909 3423 9892 3409 9946 3439 9947
TIME...MOT...LOC 0455Z 241DEG 33KT 3428 9940

30
Special weather statement, Mar 26, 11:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1207 AM CDT SUN MAR 27 2016

OKZ038-270545-
COMANCHE OK-
1207 AM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
1245 AM CDT...

AT 1205 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CACHE...
MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3485 9816 3453 9815 3446 9864 3449 9866
      3451 9866 3451 9868 3467 9881
TIME...MOT...LOC 0505Z 258DEG 37KT 3458 9863

30

The radar

The Altus AFB radar (KFDR), 14 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
March 26, 11:20 PM CST
Where
Tillman County, 2.07 mi N of Davidson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.270, -99.080

Twenty powerpoles were snapped in half. Time was estimated from radar.

Hail, Comanche

When
March 26, 11:31 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.600, -98.420

Hail was reported covering the ground.

Hail, Tillman

When
March 26, 11:46 PM CST
Where
Tillman County, Grandfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.230, -98.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617892, 617890, 617891.